How do I treat diabetic ketoacidosis in my child?

Advertisement
Advertisement
Diabetic ketoacidosis is a dangerous condition that can occur most often in people with type 1 diabetes who haven't taken insulin. Without insulin to make use of blood sugar, the body breaks down fat for energy. Blood sugar levels rise dangerously. A child can become unconscious and even fall into a coma.

Diabetic ketoacidosis may occur in children before they are diagnosed with type 1 diabetes -- in fact, it may be the first sign of the condition. It requires immediate medical attention. But a milder form can also occur in children whose type 1 diabetes is being treated if they forget to take their insulin.

Learning how to manage type 1 diabetes is a challenge, especially for children. They need support. Work with healthcare professionals to make sure your child understands how to manage his or her condition, and make sure people at his or her school understand how to help, too.

One task children with type 1 diabetes need to learn is how to measure ketone levels. Measuring ketones and finding that the levels are a little high can alert the child, or the adult responsible for his or her care, that insulin may be needed. That can avoid a dangerous episode of diabetic ketoacidosis.
Gary Scheiner
Endocrinology Diabetes & Metabolism

DKA almost always requires treatment by trained emergency medical personnel. Due to the dehydration that accompanies DKA, fluids and insulin need to be administered intravenously and in careful amounts to prevent rebound hypoglycemia and electrolyte imbalances. If you are unable to get your child to a hospital, the best approach is to contact your physician, administer fluids orally and inject insulin into muscle to improve the rate of absorption.

If your child with diabetes shows signs of diabetic ketoacidosis, check her blood glucose and her urine for ketones. If your child has moderate to high levels of ketones, call your diabetes care provider right away. Talk to your provider or diabetes educator in advance to develop an action plan for when to call or go to the emergency room. In general, you should call immediately if:

  • ketones are present in the urine,
  • vomiting occurs more than once, or
  • your child has trouble breathing.

Continue Learning about Diabetes Complications

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.